Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 148, NWS Honolulu, HI

October 20, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 20, 2006, 6:40 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2006, 6:40 PM HST (04:40 UTC)
Expired
Oct 20, 2006, 9:40 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 210442
FFWHFO
HIC009-210740-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
640 PM HST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 940 PM HST

* AT 630 PM HST...RADAR SHOWED HEAVY RAIN OVER NORTHEASTERN MOLOKAI 
  THE AREA OF HEAVY RAIN IS MOVING WEST SLOWLY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 940 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2107 15684 2107 15665 2125 15665 2125 15684

$$
HOUSTON
1 follow-up statement
000
WGHW70 PHFO 210730
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
930 PM HST FRI OCT 20 2006

HIC009-210740-
MOLOKAI IN MAUI COUNTY-
930 PM HST FRI OCT 20 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN
MAUI COUNTY...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MAUI COUNTY THROUGH 
SUNDAY MORNING...

LAT...LON 2107 15684 2107 15665 2125 15665 2125 15684

$$
HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 4:00 PM HST, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 20, 4:00 PM HST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI OCT 20 2006

.SYNOPSIS...
UNSETTLED WEATHER IS EXPECTED TO CONTINUE OVER THE STATE THROUGH
SATURDAY INTO EARLY SUNDAY...AS A LOW PRESSURE TROUGH REMAINS IN THE
AREA.TRADE WINDS ARE STILL EXPECTED TO RETURN BY THE EARLY PART OF
NEXT WEEK.

&&

.DISCUSSION...
SOME CONVECTION FINALLY DEVELOPED IN THE AFTERNOON HOURS OVER
MOLOKAI...MAUI AND BIG ISLAND. SURPRISINGLY...OAHU HAS BEEN SPARED
OF ANY MUCH SHOWER ACTIVITIES. AN UPPER LEVEL TROUGH NEAR OAHU THIS
AFTERNOON CONTINUES ITS SOUTHEAST PUSH. AFTERNOON SOUNDING FROM
LIHUE SHOWED A DEEP ISOTHERMAL LAYER...WITH LOW LEVEL MOISTURE
EXTENDING ONLY TO 7K FEET. THE LACK OF MOISTURE DEFINITELY PLAYED A
ROLE IN THE LACK OF CONVECTIVE DEVELOPMENT ON THE WESTERN END. ON
THE OTHER HAND...BOTH SOUNDINGS STILL INDICATE AIR MASS UNSTABLE IN
OUR AREA. THUS HAVE BACKED OFF THE SHOWERS AS WELL AS THUNDERSTORMS
FOR KAUAI ONLY THIS EVENING. BELIEVE THE REST OF THE ISLANDS WILL
SEE LOCALLY HEAVY RAIN AS WELL AS ISOLATED THUNDERSTORMS THIS
EVENING THROUGH SATURDAY.

LATEST FORECAST CHARTS DEVIATED LITTLE FROM PREVIOUS RUN...WITH THE
UPPER LEVEL TROUGH STILL EXPECTING TO PUSH THROUGH THE ISLANDS BY
SATURDAY...AND AN UPPER LEVEL LOW DEVELOPING NORTH OF KAUAI IN THE
MEAN TIME. FORECAST CHARTS DID BACK OFF ON THE PRECIPITATION AMOUNT
OVER THE ISLANDS. STILL...CONDITIONS REMAIN FAVORABLE FOR LOCALLY
HEAVY RAIN AND THUNDERSTORMS TO DEVELOP. EXPECT UNSETTLED WEATHER TO
PREVAIL OVER THE ISLANDS THROUGH SATURDAY...AND SHIFT TO MAINLY THE
WESTERN ISLANDS LATE SATURDAY AND EARLY SUNDAY...AS THE UPPER LEVEL
LOW MOVES WEST AWAY FROM THE ISLANDS.

ONCE AGAIN FORECAST CHARTS CONTINUE TO INDICATE THE RETURN OF TRADE
WINDS. IT MAY BE AS EARLY AS SUNDAY AS A STRONG HIGH RESIDES FAR
NORTHEAST OF THE ISLANDS. LOOKS LIKE TRADE WIND WEATHER WILL LAST
THROUGH REST OF EXTENDED PERIOD.

&&

.MARINE...
LOOKS LIKE THE EXPECTED SOUTH SWELL HAS REACHED THE ISLANDS THIS
AFTERNOON ACCORDING TO A REPORT. THUS THE HIGH SURF ADVISORY
CONTINUES FOR THE SOUTH FACING SHORES FOR ALL ISLANDS THROUGH
SATURDAY AFTERNOON.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR S FACING SHORES OF ALL ISLANDS UNTIL 4 PM
SATURDAY.

FLASH FLOOD WATCH ALL ISLANDS UNTIL SUNDAY MORNING.
&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:50 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.